Storm Surge/Tide, Lower Mobile
- When
- June 20, 10:30 AM CST to 12:30 PM CST
- Where
- Lower Mobile forecast zone
- Reported by
- Broadcast Media
Flooding was reported in low lying areas on the west end of Dauphin Island.
Tropical Storm Cindy first developed in the central Gulf of Mexico on the afternoon of Tuesday, June 20th and made landfall between Cameron, LA and Port Arthur, TX during the early morning hours of Thursday, June 22nd. Despite the center of the storm being far removed from the north central Gulf Coast, the effects of Cindy extended several hundred miles to the east of the center and impacted the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Tropical Storm Cindy first developed in the central Gulf of Mexico on the afternoon of Tuesday, June 20th and made landfall between Cameron, LA and Port Arthur, TX during the early morning hours of Thursday, June 22nd. Despite the center of the storm being far removed from the north central Gulf Coast, the effects of Cindy extended several hundred miles to the east of the center and impacted the local area starting late Tuesday and persisting through the end of the week.
The primary impact across southwest and south central Alabama was from heavy rain and flooding. The highest storm total observed was in Thomasville, AL which measured 11.37 of rain ending Friday night, June 23rd. Numerous locations across south central and southwest Alabama recorded 5 to 10 inches of rain. The heavy rain resulted in numerous instances of flash flooding and minor to moderate river flooding.
Coastal flooding also impacted Mobile and Baldwin Counties, particularly in the typical low lying locations. Tidal gauges indicate the maximum inundation was around 3 feet MHHW in the north end of Mobile Bay.
Four tornadoes occurred in southern Alabama during Cindy, 3 EF-0 and 1 EF-1.
Two fatalities occurred, one due to high surf and one due to rip currents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 20, 6:06 AM CST, 4 hours 24 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
706 AM CDT Tue Jun 20 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
12Z issuance...Periods of rain will continue to move across the
northern gulf coast region through tonight. MVFR ceilings and
visibilities expected through much of the day, with periods of IFR
conditions likely, especially right along the coast. East winds
will increase to between 15 to 20 knots, with occasional gusts to
near 25 knots. /22
&&
.PREV DISCUSSION... /issued 500 AM CDT Tue Jun 20 2017/
NEAR TERM /Now Through Tuesday night/...Satellite imagery
currently shows Potential Tropical Cyclone (PTC) 3 spinning over
the south-central Gulf as it continues to move to the north-
northwest, with further development into a tropical or subtropical
cyclone expected sometime later today per the National Hurricane
Center's latest outlook. This system is expected to remain
sheared, with the greatest impacts occurring well to the east of
its center. Even now, water vapor imagery indicates a substantial
fetch of deep-layer tropical moisture streaming northward from
the northern Caribbean into the central and north-central Gulf.
Primary expected impacts over our area through Thursday include:
- Potential for significant heavy rainfall and flooding over along
and south of Highway 84.
- Increased risk of deadly rip currents and high surf along the
beaches of Alabama and northwest Florida Panhandle.
- Tropical storm force wind gusts over the coastal waters of Alabama
and the northwest Florida Panhandle out 60 NM.
As for today and tonight, the threat for heavy rain begins near the
coast and gradually moves inland throughout the day as waves of
showers and thunderstorms come onshore in an airmass characterized
by PWATs of 2.25+ inches. A Flash Flood Watch begins at 700 AM CDT
this morning for areas generally along and south of Highway 84.
Increasing swells also bring a high risk of dangerous rip currents
and high surf to the local beaches. Thus, a High Rip Current Risks
and High Surf Advisory is in effect for all coastal zones. Expect
high temps to reach the upper 70's to low 80's this afternoon and
lows tonight to range from the low to mid 70's. /49
SHORT TERM /Wednesday Through Thursday night/...The tropical
system over the northwest Gulf of Mexico will turn more to the
north making landfall near the Texas/Louisiana border on Thursday.
Deep gulf moisture east of the system will continue to advect
northward over the region, with precipitable water values
continuing to climb to between 2.4 to 2.7 inches. Ongoing showers
with embedded scattered thunderstorms will persist through the
short term, with widespread storm rainfall totals of 4 to 8
inches through Thursday, with isolated areas greater than 10
inches possible. This heavy rainfall could result in significant
areas of flash flooding. In addition, minor to moderate flooding
on area rivers will be possible, but this will ultimately be
dependent on where the heaviest rain falls. Some of the
thunderstorms in the outer rainbands will have the potential to
become strong to marginal severe through the short term, with
damaging thunderstorm wind gusts and isolated tornados the main
threats. Winds will turn more to the south as the system center
passes west of the region. These strong southerly winds will
maintain high surf conditions and minor coastal flooding along
area beaches, inlets and deltas with one to three feet of
inundation. High risk of rip currents will also persist through
the period. /22
LONG TERM /Friday Through Monday/...The system is expected to get
absorbed into the westerlies Friday. Moist zonal flow otherwise
prevails with chances of showers and storms trending down toward
seasonable levels late this week into the weekend. /22
MARINE...Potential Tropical Cyclone 3 currently over the south-
central Gulf is expected to develop into a tropical or subtropical
storm sometime later today as it tracks towards the north-northwest
into the northwestern Gulf. Tropical storm force wind gusts and
seas building to 12 to 16 feet expected over the Alabama and
northwest Florida offshore waters out to 60 nautical miles Tuesday
into Wednesday afternoon, with small craft advisory conditions
likely lingering beyond that into Thursday. Small craft advisory
conditions are expected over bays and sounds through Wednesday
afternoon. /49
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday evening for ALZ052-053-055-
056-059-060-261>266.
Coastal Flood Advisory until 7 AM CDT Thursday for ALZ261>266.
High Rip Current Risk through Thursday morning for ALZ265-266.
High Surf Advisory until 7 AM CDT Thursday for ALZ265-266.
FL...Flash Flood Watch through Thursday evening for FLZ201>206.
Coastal Flood Advisory until 7 AM CDT Thursday for FLZ202-204-
206.
High Rip Current Risk through Thursday morning for FLZ202-204-
206.
High Surf Advisory until 7 AM CDT Thursday for FLZ202-204-206.
MS...Flash Flood Watch through Thursday evening for MSZ067-075-076-
078-079.
GM...Small Craft Advisory until 7 AM CDT this morning for GMZ650-655-
670-675.
Small Craft Advisory from 4 PM Wednesday to 7 AM CDT Thursday
for GMZ650-655-670-675.
Tropical Storm Warning for GMZ650-655-670-675.
Small Craft Advisory until 7 AM CDT Thursday for GMZ631-632.
Small Craft Advisory until 4 PM CDT Wednesday for GMZ630-633>635.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous Weather Outlook National Weather Service Mobile AL 556 AM CDT Tue Jun 20 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-211100- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 556 AM CDT Tue Jun 20 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight The heavy rain threat and flash flooding potential increases today and tonight, especially along coastal areas. A Flash Flood Watch is in effect for areas along and south of Highway 84. Dangerous surf conditions will develop today, with surf heights of 6 to 9 feet possible along area beaches. A High Surf Advisory and a High Risk of Rip Currents is in effect. The threat for minor coastal flooding increases today and tonight for low-lying flood-prone coastal areas and roads. A Coastal Flood Advisory is in effect through for Alabama and northwest Florida panhandle coasts. Winds will become breezy, especially along the immediate coast. Sustained winds of 20 to 30 mph with occasional higher gusts are expected, with the higher winds along the immediate Alabama coast. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The heavy rain potential will spread further inland Wednesday and Thursday. Storm total rainfall of 4 to 8 inches with locally higher totals of 10 plus inches are possible Tuesday through Thursday, especially closer to the coast. A Flash Flood Watch remains in effect through Thursday for areas along and south of Highway 84. Dangerous surf conditions will continue through Wednesday night, with surf heights of 6 to 9 feet possible along area beaches. A High Surf Advisory remains in effect through Wednesday night. The High Risk of Rip Currents will also remain in effect through Thursday morning, and could be extended into the weekend. Minor coastal flooding of the typically flood prone coastal roads is also possible during times of high tide Wednesday and Thursday morning. A Coastal Flood Advisory is in effect through Wednesday night for Alabama and northwest Florida panhandle coasts. Winds will remain breezy on Wednesday, especially along the immediate coast. Sustained winds of 20 to 30 mph with occasional higher gusts are expected, with the higher winds along the immediate Alabama coast. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to relay any reports of flooding or damage through the course of the week. GMZ630>635-650-655-670-675-211100- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 556 AM CDT Tue Jun 20 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Tropical storm conditions will become likely over the Alabama and northwest Florida Gulf Waters today. Frequent gusts of 35 to 40 knots are likely with seas building to 12 to 16 feet well offshore. A tropical storm warning is in effect. Across area bays and sounds, winds will increase to 15 to 25 knots with higher gusts. Thus, a small craft advisory is in effect for area bays and sounds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Tropical storm conditions continue over offshore waters, with frequent gusts of 35 to 40 knots and seas of 12 to 16 feet well offshore. Thus, a tropical storm warning remains in effect through Wednesday afternoon. Small craft advisory conditions will then linger over offshore waters Wednesday evening through Thursday morning. A small craft advisory is also in effect for area bays and sounds through Wednesday afternoon.
The Mobile radar (KMOB), 72 km away, was scanning. The volume nearest the first event began at 05:17 UTC.
11 flash flood, 4 storm surge/tide, 4 tornado, 2 thunderstorm wind, 1 high surf, 1 coastal flood, 1 rip current. Local standard time, as filed.
Flooding was reported in low lying areas on the west end of Dauphin Island.
Heavy rain caused flooding around the Castaways Condominium complex.
All lanes were underwater at Tanner Williams Road east of the Coast Guard base.
The right lane of eastbound Highway 90 at the Interstate 10 interchange was closed due to flooding. The tidal gauge at Coast Guard Sector Mobile reached 2.4 feet MHHW.
A 10 year old boy was killed in Fort Morgan when a large wave knocked a beach log on top of him.
Dauphin Island Police reported flooding from the west end of Dauphin Island east to St. Stephens Street.
Jennings Park in Brewton was underwater due to the rapid rise of the Murder and Burnt Corn Creeks.
A public video captured a brief tornado touchdown in an open field just north of Engel Road and west of the Baldwin Beach Express.
A brief tornado touchdown occurred in the Conecuh National Forest. The first observed point of damage was on Beaver Creek Road just south of Bradley Road. The tornado may have started farther to the southeast, but that area was not accessible. The tornado tracked northwest across Bradley Road and lifted. Tree damage was observed|along the path. The tornado was rated an EF-0 with estimated peak winds of 75 mph.
A severe thunderstorm downed trees across Highway 188 near Dauphin Island Parkway.
A severe thunderstorm downed trees across Dawes Lane near Three Notch Road.
The tornado touched down on Jackson Town Road, just north of Adams Pond Road. A residence experienced the loss of its roof over an open door garage. Numerous trees|were uprooted in the same area. The tornado continued northwest, causing sporadic damage mainly to trees, but one home did suffer some minor roof damage. The tornado crossed Highway 84 and lifted near Nelson Road. The tornado was rated an EF-1 with estimated peak winds of 95 mph. Damage values are estimated.
A brief EF-0 tornado touched down on a private hunting cap just west of Amityville Road. The tornado damaged a 100 to 150 pine trees along its short path.
Shell Belt Road in Bayou La Batre was flooded. The tidal gauge at Bayou La Batre reached 2.6 feet MHHW at 1130am CDT.
Flooding of the Highway 90 causeway started roughly around 6am CDT with both the east and west bound lanes of the Causeway closed near the Interstate 10 interchange by 9am CDT. The flooding abated by 3 to 4pm CDT.
A sidewalk near the Fairhope pier was damaged by the coastal flooding. Bayfront park in Daphne also experienced flooding.
The tidal gauge at the Coast Gurad Sector Mobile reached at 2.99 ft MHHW at 906am CDT.
Road closures near the Bolling community due to flash flooding.
Flash flooding caused significant damage to County Road 36 and County Road 11 west of Millry.
Flash flooding resulted in damage to County Road 31 northeast of Chatom.
A portion of County Road 4 southwest of McIntosh was damaged by flash flooding. Flooding was also reported in the McIntosh Industrial Park Area.
Mosley Bridge road was closed due to rushing water over the road.
Flash flooding resulted in the closure of numerous roads in Winn, Chilton, and Thomasville.
A 57 year old man drowned while attempting to rescue children who were in distress near Fort Morgan.
Flash flooding resulted in a portion of north bound Highway 69 collapsing. A section of Tallahatta Springs Road about 5 miles west of Highway 49 caved in.
Flash flooding resulted in the closure of Bassetts Creek Road.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Surf, Lower Baldwin | 2017-06-21 | 10 | Male | Outside/Open Areas | Direct |
| Rip Current, Lower Baldwin | 2017-06-23 | 57 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2017Every state in 2017This day in weather historyThe tornado archive for Alabama, 2017Warnings in Alabama, June 2017The 2017 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710026, 709899, 709904, 709917, 709930, 709913, 709914, 708724, 708707, 709919, 709920, 708702, 708709, 709940, 709936, 709947, 709951, 709953, 709955, 709962, 709964, 709932, 709996, 710010.